Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO

June 12, 2002Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2002, 6:32 PM MDT for Lincoln County, Colorado. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 6:32 PM MDT (00:32 UTC)
Expired
Jun 12, 2002, 7:00 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:45 PM MDTHail 1Boyero, CO
Jun 12, 7:02 PM MDTHail 0.75Wild Horse, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3543 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 130032
SVRDEN
COC073-130100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
628 PM MDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BOYERO...OR ABOUT 32 MILES
  SOUTHEAST OF LIMON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3902 10331 3889 10331 3889 10318 3905 10318

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:45 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM MDT, 3 hours 47 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT WED JUN 12 2002

CURRENT PATTERN LOOKS MUCH LIKE LAST NIGHT WITH A CONVERGENCE LINE
FROM DOUGLAS COUNTY TOWARD NORTHERN LINCOLN COUNTY.  HEAT/MOISTURE
IS AGAIN ADEQUATE FOR STORMS ALONG THIS LINE...TOO DRY FARTHER NORTH.
STILL ALMOST NO CHANGE IN THE HOT/DRY AIR OVER THE MOUNTAINS.  SMOKE
SHOULD BEHAVE SIMILAR TO LAST NIGHT...MAINLY SOUTH OF DENVER.

SHORT WAVE MOVES BY TO OUR NORTH THU...BRINGING COOLER AIR.  PLENTY
OF MID LEVEL CLOUDS OVER ID...WE WILL LIKELY BE ON THE EDGE OF
THIS.  COMBINATION OF LOW LEVEL COOLING AND SOME CLOUD COVER SHOULD
PREVENT THUNDERSTORMS.  FOR FRI THE CLOUDS ARE OUT BUT IT SHOULD BE
SUBSIDENT AND STILL PROBABLY TOO COOL.  WINDS ALOFT REMAIN QUITE
LIGHT SO FOOTHILLS WINDS WILL LIKELY BE DIUNAL AND PERHAPS
SUPPRESSED SOMEWHAT...WHILE FARTHER WEST IT REMAINS WARM AND DRY.

FOR SAT AND BEYOND...UPSTREAM RIDGE BUILDS BUT ANOTHER LOW LEVEL
SURGE FOR SUN.  COULD BE TOO STABLE BEHIND THIS...THEN SOME OF THE
MODELS BRING SHARPER SHORTWAVE RIDGE FOR TUE/WED WHILE SOME ARE
FAIRLY FLAT.  BROAD BRUSH FOR NOW...WITH NEAR NORMAL TEMPS AND POPS
BELOW CLIMATOLOGY.

.DEN...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.